Wisconsin, 2006

Hail in Wisconsin, August 25, 2006

August 25, 2006 · NWS ARX · 6 events in 3 counties and zones

Storm spotters and the public reported hail the size of pennies, nickels and quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$7,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters and the public reported hail the size of pennies, nickels and quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 25, 3:02 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 25, 3:02 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
402 AM CDT FRI AUG 25 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST FOCUS INITIALLY IS ON LINGERING CONVECTIVE THREAT THIS
MORNING AND CHANCE FOR REDEVELOPMENT TODAY. ATTENTION THEN TURNS
SKY CONDITION AND TEMPERATURES THROUGH THE WEEKEND.

08Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED ALONG THE MN/IA
BORDER REGION NEAR THE KSPW-KEST-KMJQ AREA.  LOCATION OF THE ACTUAL
WARM FRONT REACHING EAST-SOUTHEAST FROM THE LOW CENTER IS MUDDLED
WITH ALL THE CONVECTION OVER THE AREA...BUT RUNS DOWN FROM NORTH
CENTRAL IA TO EAST CENTRAL IA.  COLD FRONT ASSOCIATED WITH UPPER
LEVEL SHORT WAVE TROUGH MOVING ACROSS MN RUNS FROM NORTHWEST WI
DOWN THROUGH EASTERN MN TO THE LOW CENTER...THEN SOUTHWEST THROUGH
WESTERN IA. MAIN JET STREAK WITH THE AFOREMENTIONED SHORT WAVE
ALREADY PUNCHING THROUGH MN INTO NORTHERN WI...WITH MOST OF THE
CONVECTION OVER WESTERN WI/NORTHEAST IA/EXTREME SOUTHEAST MN. LOW
LEVEL JET CONTINUES TO FEED INTO THE BOUNDARY...FUELING ELEVATED
CONVECTION. MAIN THREAT AT THIS TIME IS THE HEAVY RAIN...WITH WATER
VAPOR IMAGERY SHOWING THE TROPICAL CONNECTION FROM THE SOUTHWEST
MONSOON...AND SURFACE OBSERVATIONS INDICATING 1-2 INCHES PER HOUR.

00Z 25AUG06 MODEL SOLUTIONS IN REASONABLE AGREEMENT THROUGH 48
HOURS...AFTER WHICH THEY BEGIN TO DIFFER ON HOW FAST THE HIGH
PRESSURE BUILDS INTO THE REGION. NEITHER IS PARTICULARLY GOOD WITH
THE ONGOING ACTIVITY. BLENDING THE NAM/GFS BEYOND 48 HOURS YIELDS
A SOLUTION THAT APPEARS REASONABLE...SO WENT THAT ROUTE TONIGHT.
ALL-IN-ALL...NOT MUCH CHANGE MADE FROM THE PREVIOUS FORECAST.

MAIN SHORT WAVE TROUGH AND JET STREAK CONTINUE TO MOVE EAST OF THE
AREA THIS MORNING.  SHEARED VORTICITY AND LINGERING LOW LEVEL JET
LOOK TO MAINTAIN CONVECTION OVER NORTHEAST IA INTO THE MORNING
HOURS. AFTER THAT...THE JET WEAKENS AND THE BEST LIFT MOVES ON. THUS
FEEL THE CONVECTION WILL WANE SHORTLY AFTER SUNRISE.

THE CONVECTIVE FOCUS HAS SHIFTED SOUTH OF WHERE THE FLASH FLOOD
WATCH WAS IN EFFECT...SO WILL GO AHEAD AND TERMINATE THAT WITH THIS
FORECAST PACKAGE. SEVERE POTENTIAL IS ALSO WANING...SO WILL TRIM A
GOOD DEAL OF THE WATCH AT ISSUANCE TIME AS WELL.

COLD FRONT LOOKS TO MOVE THROUGH THE FORECAST AREA TODAY. DEPENDING
ON THE TIMING OF THIS...WE COULD SEE SOME REDEVELOPMENT ALONG THE
BOUNDARY LATER TODAY. STILL A FEED OF WARM AND RELATIVELY MOIST AIR
NORTHWARD AHEAD OF THE BOUNDARY...BUT IT IS ELEVATED...AND THERE IS
ALSO A NARROW WEDGE OF LOWER DEWPOINT AIR FEEDING IN AS WELL. WILL
GO AHEAD AND LEAVE POPS IN FOR THIS CONVECTIVE POTENTIAL. WILL ALSO
LINGER THE CHANCE INTO THE EVENING HOURS.  THE FRONT AND ANY RAIN
THREAT SHOULD BE EAST OF THE FORECAST AREA BY MIDNIGHT. THERE IS A
LOT OF POST-FRONTAL STRATUS ACROSS MN...AND EXPECT THIS TO ADVECT
INTO THE AREA AS WELL. IN THE AREA BETWEEN WHERE THE CONVECTION
CLEARS...AHEAD OF THE FRONT...WE COULD SEE SOME WARMING.  THUS PARTS
OF NORTHEAST IA AND SOUTHWEST WI COULD MOVE INTO THE 80S. BUT OTHER
AREA WILL REMAIN IN THE 70S.

LOWS TONIGHT MAY HINGE ON HOW MUCH OF THIS LOW STRATUS LINGERS
TONIGHT. AREAS TO THE EAST AND SOUTH COULD STAY CLOUDY LONGER...AND
THUS LOWS IN THE LOWER 60S MAY STILL BE OK.  ELSEWHERE LOWS SHOULD
DIP INTO THE 50S.

HIGH PRESSURE THEN BUILDS IN TO DOMINATE THE WEATHER FOR THE
WEEKEND. TEMPERATURES SHOULD WARM SLIGHTLY EACH DAY...WITH HIGHS IN
THE UPPER 70S TO LOWER 80S.

.LONG TERM...MONDAY THROUGH THURSDAY

WITH THE ACTIVE WEATHER THIS PAST EVENING...DID NOT HAVE A GREAT
DEAL OF TIME TO DIG INTO THE MEDIUM RANGE PERIOD. MODELS STILL
INDICATE THAT THERE MAY BE AN UPPER LEVEL TROUGH EJECTING OUT OF
THE ROCKIES INTO THE CENTRAL PART OF THE COUNTRY ON MONDAY.
CURRENTLY THE FORECAST IS DRY FOR THIS PERIOD...AND THIS WILL HAVE
TO BE LOOKED AT. BEST CHANCE FOR ANY PRECIPITATION WITH THIS MAY
REMAIN TO THE SOUTH...BUT WILL BE CLOSE.  OTHERWISE...THE LONG TERM
PERIOD LOOKS REASONABLE AND NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

MW
Hazardous weather outlook, Aug 25, 4:00 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT FRI AUG 25 2006

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
261000-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
500 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA
THIS MORNING. LIMITED INSTABILITY WILL KEEP THESE STORMS BELOW
SEVERE LIMITS.

AN ADVANCING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL SPARK MORE
THUNDERSTORMS THIS AFTERNOON...GENERALLY EAST OF THE MISSISSIPPI
RIVER. INSTABILITY WILL BE ON THE INCREASE...WHICH WILL LEND TO
THE THREAT FOR SOME SEVERE WEATHER. WIND PROFILES WILL ALSO SUPPORT
THUNDERSTORM DEVELOPMENT AND THIS POTENTIAL. LOCALLY...THE MORE
FAVORABLE AREAS FOR THESE CHANCES WILL BE ALONG AND EAST OF A
TOMAH WISCONSIN TO ELKADER IOWA LINE...AND FROM 2 TO 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...
HOWEVER SOME LOCAL GROUPS MAY BE NEEDED THIS AFTERNOON IF SEVERE
WEATHER DEVELOPS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>010-018-019-029-MNZ086-087-094-095-261000-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
500 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS THE AREA THIS
MORNING...WITH THIS ACTIVITY THEN SHIFTING TO THE EAST FOR THE
AFTERNOON HOURS. WITH LIMITED INSTABILITY AND THE MORE FAVORABLE
WIND PROFILES EAST OF THE MISSISSIPPI RIVER...SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, Aug 25, 12:59 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT FRI AUG 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     HAIL             ST. ANSGAR              43.38N 92.92W
08/25/2006  M0.88 INCH       MITCHELL           IA   TRAINED SPOTTER

&&

BAUMGARDT

The radar

The La Crosse radar (KARX), 20 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Vernon

When
August 25, 6:55 AM CST
Where
Vernon County, Coon Vly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.700, -91.017

Hail, Monroe

When
August 25, 7:04 AM CST
Where
Monroe County, 5 mi NW of Norwalk
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.883, -90.683

Hail, Monroe

When
August 25, 7:13 AM CST
Where
Monroe County, 3 mi NW of Norwalk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.867, -90.667

Hail, Vernon

When
August 25, 7:30 AM CST
Where
Vernon County, 4 mi NE of Viroqua
Measured
1 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.583, -90.833

Hail, Richland

When
August 25, 8:03 AM CST
Where
Richland County, 1 mi NW of Bunker Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.517, -90.267

Hail, Richland

When
August 25, 8:22 AM CST
Where
Richland County, 1 mi S of Cazenovia
Measured
0.88 in hail
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.500, -90.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527780, 5527849, 5527848, 5527781, 5527850, 5527851.